Virginia, 2022Winter Weather in Virginia, February 13, 2022
February 13, 2022 · NWS AKQ · 3 events in 2 counties and zones
Weak low pressure moving northeast off the Mid Atlantic coast produced snowfall totals between one inch and three inches across portions of the Virginia Northern Neck.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low pressure moving northeast off the Mid Atlantic coast produced snowfall totals between one inch and three inches across portions of the Virginia Northern Neck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 13, 1:27 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 13, 1:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
127 PM EST Sun Feb 13 2022
.SYNOPSIS...
A strong cold front will continue to push through the region and
move offshore this morning. Low pressure tracks along the front
through this afternoon. High pressure builds into the region
tomorrow and Tuesday before shifting offshore on Wednesday. A
strong frontal system approaches from the west on Thursday
before potentially crossing the area Thursday night into Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EST Sunday...
The Winter Weather Advisory has been cancelled. Snow is still
expected during the afternoon. However, accumulation will be
minimal and mainly on grass and non-paved surfaces.
Previous discussion...
GOES water vapor channels depict two distinct features this
morning, one being a wave along the NC coast, and another wave
from western NE into SW VA. Given this, an area of partial
clearing has actually developed from central NC through interior
NE NC and into s-central VA. Snow has been slow to develop
across the NW Piedmont. However, there are some light returns
with surface temperatures of 32-34F, so have opted to maintain
the advisory for now, but accumulation much more than 1" will be
difficult. Otherwise, temperatures are generally in the upper
30s to lower 40s with a chilly NE wind (especially along the
coast).
Light precipitation will gradually spread SE across the
forecast early this afternoon as the system has been slower to
organize, likely not making it into the RIC metro until late
early afternoon and Hampton Roads late this afternoon and early
evening. Precipitation starts off as plain rain for most areas
(aside from the far NW) before gradually transitioning to snow
or a rain/snow mix from NW to SE this afternoon. Latest high
res guidance has continued the trend of lowering snow
accumulation amounts areawide. Many factors will be working
against snow accumulation today including light snow rates, warm
ground temperatures, and marginal surface temperatures (~33-36F
during the bulk of any snow). Any accumulation today/this
evening will likely be confined to grassy surfaces with paved
surfaces remaining wet.
The best lift will shifts toward the coast late this afternoon
and early evening as surface low pressure develops as the cold
front/baroclinic zone slides offshore, with the low sliding
quickly to the ENE offshore. A vigorous northern stream trough
races across the region tonight. A colder and drier airmass
arrives behind the cold front. However, there are still some
indications of steep lower-level lapse rates around 950-800mb
and there is some moisture in this layer. Therefore, some
lingering snow showers or flurries are possible. Lows range from
around 20F NW, to the upper 20s/around 30F SE. It should also
be noted, with temperatures falling back into the 20s, black ice
formation cannot be ruled out especially on untreated surfaces.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 330 AM EST Sunday...
High pressure gradually builds in from the west on Monday
leading to a dry and cold day. Highs on Monday will only range
from the mid 30s N (low to mid 30s Eastern Shore) to the lower
40s S. Cold Monday night with high pressure centering over the
region, leading to clear skies and calm or very light winds.
Lows on Monday night drop back into the teens inland to the low
to mid 20s closer to the coast. High pressure begins to shift
offshore Tuesday into Tuesday night, allowing for a slight
moderation in temperatures as the flow takes on a southerly
component. Highs on Tuesday will range from the low 40s N to the
low 50s S (upper 30s to low 40s Eastern Shore). Lows on Tuesday
night will range from the lower 20s NW to the lower 30s SE.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 AM EST Sunday...
High pressure shifts offshore Wednesday. Another dry and mostly
sunny day on Wednesday and moderating temperatures with highs
in the 50s to lower 60s.
All attention then turns to the next strong frontal system that
develops to the west and approaches the local area during the
day on Thursday. The front is then forecast to cross the region
Thursday night into Friday. Rain chances ramp up by Thursday
afternoon and peak Thursday evening into Thursday night before
then diminishing from west to east Friday morning. Thursday will
be very mild with high temperatures ranging from the 60s to
lower 70s. This system has the potential to be a decent rain
maker for the region as tropical moisture gets drawn north into
the area. Forecast PW values range from 1.5 to 2.00" across the
region (near record values for this time of the year) Thursday.
In addition to the heavy rain potential, there is a non-zero
threat for a severe storm or two given the high forecast low
level shear. However, instability/CAPE will likely be lacking
(as expected for this time of year) thus likely keeping any
severe weather potential fairly limited. We will continue to
monitor the potential heavy rain and severe weather threats as
the event gets closer.
Dry/calmer weather returns Friday afternoon into Saturday with
high pressure builds back into the area. Cooler on Friday and
Saturday with high temperatures expected to be close to average.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 100 PM EST Sunday...
Low pressure is centered off the NC coast as of 18z, with an
upper level trough pushing across the southern Appalachians.
VFR/MVFR cigs were observed at the TAF sites, with IFR cigs
developing over the VA Piedmont. A period of Light rain,
followed by a rain/snow mix, then snow is expected to develop
this afternoon as the upper trough approaches from the west and
the low organizes offshore. Vsby is generally expected to be
MVFR in rain and IFR in snow. Meanwhile, IFR cigs are expected
to develop around 20-21z. The wind will generally be NNE 8-12kt,
and locally 10-15kt with gusts to around 20kt at ORF/ECG.
Precipitation ends this evening, with a few lingering light snow
showers possible overnight along with VFR cigs of 5-8kft as the
upper trough slides across the region. A secondary trough slides
across the area Monday. This will maintain SCT-BKN SC along with
a NW wind of 8-12kt with gusts to 15-20kt.
High pressure builds across the area Monday night through
Wednesday bringing dry and VFR conditions. A cold front
approaches from the west Thursday bringing a chance of showers
and breezy conditions. High pressure builds in from the NW
Friday.
&&
.MARINE...
As of 130 AM EST Sunday...
A cold front will continue to push through the srn coastal waters
in the next few hours. Low level CAA remains slow to pick up post
cold front but that is expected to change shortly. Lingering
WSW winds ahead of the front...OTW mainly N winds expected today
avgg 15-25 kt (once the CAA increases). SCAs to stay in place.
Wind probs continue to show multiple surges of CAA into Mon that
will keep NNW winds elevated before waning Mon afternoon/evening
(extended SCAs for the ocean waters through 21Z/14 as seas will
be slow to drop BLO 5 ft). Waves building to 3-4 ft (maybe ocnl
5 ft at the mouth of the Ches Bay)...seas building to 4-7 ft
(highest off Cape Charles VA to the nrn Outer Banks NC). Hi pres
and quiet wx expected Tue- Wed (w/ winds gradually becoming ESE).
Increasing S winds expected ahead of lo pres and its associated
cold front Thu...w/ the cold front crossing the waters Thu night.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EST Monday for ANZ630>634.
Small Craft Advisory until 4 PM EST this afternoon for ANZ638.
Small Craft Advisory until 5 PM EST Monday for ANZ650-652-654-
656-658.
&&
SYNOPSIS...AJB
NEAR TERM...AJB/AJZ
SHORT TERM...AJB
LONG TERM...AJB
AVIATION...AJZ
MARINE...ALBHazardous weather outlook, Feb 13, 1:11 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
111 PM EST Sun Feb 13 2022
MDZ023>025-NCZ012>017-030>032-102-VAZ065>067-077>090-092-093-095>100-
514-516-518-520-522>525-141815-
Somerset-Inland Worcester-Maryland Beaches-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Mecklenburg-Lunenburg-Nottoway-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-
Eastern Chesterfield (Including Col. Heights)-Eastern Henrico-
Eastern King William-Eastern King and Queen-Eastern Essex-York-
Newport News-Hampton/Poquoson-
111 PM EST Sun Feb 13 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
A light accumulation of snow is possible later this afternoon and
evening in the wake of a strong cold front. Much colder air lingers
into the early portion of the week.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021-022-VAZ048-060>062-064-068-069-075-076-509>513-515-517-519-
521-141815-
Dorchester-Wicomico-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Amelia-Powhatan-Westmoreland-Richmond-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-
Western King William-Western King and Queen-Western Essex-
111 PM EST Sun Feb 13 2022
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.
.DAY ONE...This afternoon and tonight.
A light accumulation of snow is possible this afternoon in the wake
of a strong cold front. Much colder air lingers into the early
portion of the week.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Northumberland
- When
- February 13, 3:00 PM EST to 10:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.882, -76.472 (the zone’s center; the record gives no point)
Snowfall totals generally ranged between one inch and two inches across the county. Snowfall total of 1.0 inch was reported at (2 NNE) Lottsburg.
Winter Weather, Westmoreland
- When
- February 13, 3:00 PM EST to 10:00 PM EST
- Where
- Westmoreland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.113, -76.800 (the zone’s center; the record gives no point)
Snowfall totals generally ranged between one inch and three inches across the county. Snowfall total of 2.7 inches was reported at (1 SSW) Mount Holly.
Winter Weather, Westmoreland
- When
- February 13, 3:00 PM EST to 10:00 PM EST
- Where
- Westmoreland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.113, -76.800 (the zone’s center; the record gives no point)
Snowfall totals generally ranged between one inch and three inches across the county. Snowfall total of 1.6 inches was reported at Stratford Hall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, February 13, 202214 events
- Winter Weather in New York, February 13, 202214 events
- Winter Weather in Pennsylvania, February 13, 202212 events
- Winter Weather in Maryland, February 13 to 14, 202211 events
- Winter Weather in New Jersey, February 13, 202210 events
- Winter Weather in Connecticut, February 13 to 14, 20228 events
- Winter Weather in New Jersey, February 13, 20226 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 13, 20226 events
- Extreme Cold in Minnesota, February 13, 20224 events
- Blizzard and Winter Weather in Alaska, February 13 to 14, 20224 events
- Winter Weather in West Virginia, February 13, 20223 events
- Heavy Snow in Massachusetts, February 13 to 14, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009663, 1009664, 1009665.